Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 129, NWS Midland/Odessa, TX

October 12, 2000Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 12, 2000, 9:00 PM CDT for Culberson County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 12, 2000, 9:00 PM CDT (02:00 UTC)
Expired
Oct 12, 2000, 10:00 PM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 222 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2000-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2000-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2512 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 130202
SVRMAF
TXC109-130300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
900 PM CDT THU OCT 12 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CULBERSON COUNTY IN TEXAS

* UNTIL 1000 PM CDT

* AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF PLATEAU...MOVING EAST     
  AT 25 MPH ALONG I-10.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  BORACHO AND PLATEAU.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING 
HAIL...DAMAGING WINDS IN EXCESS OF 57 MPH...DEADLY LIGHTNING...AND 
VERY HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS...FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3105 10478 3092 10463 3112 10408 3147 10435

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 3:43 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Oct 12, 3:43 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 PM CDT THU OCT 12 2000

SHORT TERM...
GULF STRATUS HAS BURNED OFF ACROSS ALL BUT MOST OF TERRELL COUNTY
AT THIS TIME...BUT WE EXPECT TO SEE THE LOW STRATUS COME SCREAMING
BACK OVER THE PLAINS LATER TONIGHT AS THE LOW LEVEL JET STRENGTHENS.
THIS WILL RESULT IN ANOTHER ROUND OF MVFR TO IFR CIGS AND PATCHY FOG
REDUCING VISIBILITIES DOWN TO IFR OVERNIGHT.  MEANWHILE...MID LEVEL
LAPSE RATES HAVE STEEPENED A BIT OVER THE WESTERN CWFA...AND THIS
ALONG WITH A BIT OF LOW LEVEL WARM AIR ADVECTION TONIGHT SHOULD BE
ENOUGH TO WARRANT A SLIGHT CHANCE OF TSRA/SHRA ACROSS MAINLY THE
NORTHWESTERN TWO-THIRDS OF THE FORECAST AREA.  LOW LEVEL WINDS SHOULD
DECOUPLE AROUND SUNSET AND ARE EXPECTED TO FALL BELOW LAKE CAUTION
CRITERIA THIS EVENING.

LONG TERM...
THE CLOSED LOW OVER THE NORTHERN ROCKIES THIS MORNING SHOULD BEGIN
TO SHEAR OUT AND LIFT EASTWARD THIS WEEKEND IN RESPONSE TO A
DEEPENING LOW OVER THE GULF OF ALASKA.  MEANWHILE...A PACIFIC FRONT
WILL DEVELOP ACROSS THE HIGH PLAINS AND TRANSLATE INTO SOUTHEASTERN
NEW MEXICO TOMORROW...AND ROUGHLY FROM THE DAVIS MOUNTAINS NORTHEAST
INTO WESTERN OKLAHOMA FRIDAY NIGHT.  LIKE THE PAST FEW DAYS...THE
GULF STRATUS SHOULD MIX/BURN OFF FROM WEST TO EAST DURING THE LATE
MORNING HOURS FRIDAY.  THIS IN TURN SHOULD LIMIT INSTABILITIES
SOMEWHAT...BUT MID LEVEL LAPSE RATES SHOULD INCREASE A BIT AS THE
RIGHT ENTRANCE REGION OF THE UPPER JET NEARS THE AREA.  THE FRONT
IS EXPECTED TO OOZE INTO THE LOW LEVEL THETAE RIDGE...CONSEQUENTLY
WE EXPECT SCATTERED TSRA TO DEVELOP ALONG AND SOUTH OF FRONT FRIDAY
AFTERNOON.  RIGHT NOW IT LOOKS LIKE A NON-SEVERE MULTICELL CONVECTIVE
MODE GIVEN THE MODEST INSTABILITY.

THE BEST PHASING BETWEEN UPPER LEVEL DYNAMICAL AND LOW LEVEL
KINEMATIC FORCING WILL BE FRIDAY NIGHT OVER THE NORTHERN HALF OF THE
CWFA.  BY THIS TIME...THE PACIFIC FRONT SHOULD BECOME MORE OR LESS
STATIONARY...BUT WHERE?  WITH FORECAST PRECIPITABLE WATER VALUES
ABOVE 2.5 CM...DIFLUENT 1000/500 MB THICKNESSES...AND RESPECTABLE LOW
LEVEL MOISTURE TRANSPORT INTO THE BOUNDARY...THE POTENTIAL EXISTS FOR
EXCESSIVE RAINFALL...MOST LIKELY FROM THE UPPER TRANS PECOS REGION
NORTHEAST INTO THE WESTERN LOW ROLLING PLAINS. BECAUSE THERE'S SOME
UNCERTAINTY AS TO THE EXACT POSITION OF THE FRONT FRIDAY NIGHT...
WE'LL HOLD OFF MENTIONING HEAVY RAINFALL IN THE ZONES...BUT IT IS A
POSSIBILITY...STAY TUNED.  WE WILL LEAVE POPS AT CHANCE CATEGORY
FRIDAY NIGHT INTO SATURDAY...BUT THIS MAY NEED TO BE RAISED LATER.

REAL LONG TERM...
THE PACIFIC FRONT SHOULD BEGIN TO BEGIN DIFFUSE AND LIFT NORTHWARD
SATURDAY IN RESPONSE TO A SHORTWAVE TROUGH FORECAST TO TRANSLATE OVER
NORTHERN CALIFORNIA NORTH INTO WASHINGTON.  MEANWHILE...WE START TO
SEE MORE OF A SPLIT FLOW SITUATION DEVELOPING...AND GIVEN MINOR
SHORTWAVE TROUGHS EMBEDDED IN THIS FLOW AND CONTINUING MOIST GULF
INFLOW...WE FEEL REASONABLY CONFIDENT IN MAINTAINING AT LEAST A
SLIGHT CHANCE OF SHRA/TSRA AREAWIDE THROUGH TUESDAY. UPPER HEIGHTS
BEGIN TO LOWER ONCE AGAIN ACROSS THE PACIFIC COAST EARLY NEXT WEEK...
AND WITH SHORTWAVE RIDGING ALOFT OVER THE SOUTHERN PLAINS...WE SHOULD
SEE A (HOPEFULLY) TEMPORARY END TO THE RAIN CHANCES WEDNESDAY AND
THURSDAY. TEMPERATURES SHOULD REMAIN CLOSE TO SEASONABLE NORMALS
THROUGH NEXT WEEK.

THAT'S A WRAP...THANX LBB...AND THE SNAP COUNT FOLLOWS...70.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  58/75/57/75    2343
LSA  53/74/53/72    2343
E41  59/75/57/75    1343
6R6  60/75/60/75    -132
MRF  48/71/50/72    2222
CNM  56/74/56/73    2232

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, Oct 12, 3:00 PM CDT, 6 hours before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT THU OCT 12 2000

.SYNOPSIS...
A PACIFIC COLD FRONT FROM COLORADO TO CENTRAL NEW MEXICO WILL SLOWLY
MOVE EASTWARD. A SOUTHEAST TO SOUTH FLOW WILL CONTINUE TO BRING
LOW LEVEL MOISTURE...LOW CLOUDS...AND PATCHY FOG TO THE REGION
OVERNIGHT. UPPER LEVEL MOISTURE ASSOCIATED WITH THE REMAINS OF TROPICAL
DEPRESSION OLIVIA WILL ALSO FLOW OVER THE REGION...PRODUCING A SLIGHT
CHANCE OF SHOWERS OR THUNDERSTORMS OVERNIGHT.

.THREATS...
LOCALIZED DENSE FOG WILL BE POSSIBLE LATE TONIGHT IN THE PECOS VALLEY.
VISIBILITIES IN SOME LOCALES MAY LOCALLY BE REDUCED TO A QUARTER
MILE OR LESS...MAKING FOR POTENTIALLY HAZARDOUS TRAVEL. SPOTTER ACTIVATION
IS NOT ANTICIPATED LATE TODAY OR TONIGHT.

THIS PRODUCT AND OTHER PRODUCTS ISSUED BY THE MIDLAND/ODESSA NATIONAL
WEATHER SERVICE OFFICE CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
URL:  HTTP://WWW.SRH.NOAA.GOV/MAF

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 8:10 PM CDTSevere Thunderstorm WarningMAFCulberson50 min
Oct 12, 10:33 PM CDTSevere Thunderstorm WarningMAFPresidio57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.